Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS Goodland, KS

May 7, 2006Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 7, 2006, 3:17 PM CDT for Hitchcock County, Nebraska. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2006, 3:17 PM CDT (20:17 UTC)
Expired
May 7, 2006, 3:36 PM CDT
In force
19 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:05 PM CDT, 12 minutes earlier.

Area forecast discussion, May 7, 3:05 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT SUN MAY 7 2006

.DISCUSSION...FORECAST CONCERN WILL BE CHANCES OF PRECIPITATION
THROUGHT THE ENTIRE PERIOD. SATELLITE SHOWING A PROGRESSIVE PATTERN
FROM THE CENTRAL PACIFIC THROUGH NORTH AMERICA. HOWEVER...FLOW IS
SLOWING UP OVER THE EASTERN ATLANTIC AS A BLOCK IS SETTING UP SHOP
IN THIS AREA AND EXTENDING INTO GREENLAND...AND THIS WILL HAVE A
MAJOR AFFECT ON OUR AREA THROUGH THE ENTIRE PERIOD. SOMEWHAT MOIST
AIR MASS REMAINS IN PLACE.

AT JET LEVEL..POWERFUL JET ACROSS THE PACIFIC. MODELS INITIALIZED
REASONABLE WELL AND NO SERIOUS PROBLEMS...ALTHOUGH THE GFS MAY BE
DOING A TAD BETTER. AT MID LEVELS...GFS/UKMET/ECMWF INITIALIZED ABOUT
THE SAME. ONLY REAL PROBLEM IS THAT THEY DO NOT HAVE THE RIDGE ALONG
THE WEST COAST QUITE STRONG ENOUGH. NUMEROUS SHORTWAVE TROUGHS IN
THIS FLOW MAKE CONFIDENCE LOW ON TIMING AND STRENGTH. WILL GOING WITH
A BLEND OF GFS/ECMWF/UKMET EARLY AND TREND TOWARD THE GFS/ECMWF AS
THE FORECAST PROGRESSES.

TONIGHT...DIFFERNTIAL HEATING BOUNDARY/DRY LINE/SURFACE TROUGH IS
ABOUT HALF THROUGH THE AREA...AND SEPARATES THE AREA INTO A NORTHWEST
AND SOUTHEAST HALVES. THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THIS
BOUNDARY. LEFT FRONT QUADRANT OF INCOMING JET AND SHORTWAVE JUST TO
OUR WEST AS WELL. WILL BE HITTING THE POPS THE HARDEST ALONG AND TO
THE EAST OF THIS BOUNDARY. WILL MONITOR TRENDS AS LONG AS POSSIBLE.

MONDAY/MONDAY NIGHT...SHORTWAVE TROUGH MOVES INTO THE AREA AROUND
18Z. DEPENDING ON WHICH MODEL YOU CHOOSE...WILL HAVE EITHER LEFT
FRONT OR RIGHT REAR QUADRANT. ALSO HAVE A WELL DEFINED BOUNDARY
MOVING THROUGH AT THE SAME TIME. BASED ON TIMING AND LIFT...WILL
MENTION PRECIPITATION FOR THE ENTIRE DAY. THIS ALSO FITS WITH THE
LAST TWO DAYS AND ACTIVITY STARTING EARLY IN THE DAY. GREATEST CHANCE
WILL BE IN EASTERN AND SOUTHERN COUNTIES THROUGH THIS PERIOD...
ESPECIALLY IN THE HLC AREA. WILL HAVE LOTS OF CLOUD COVER ALONG WITH
SOME PREFRONTAL/BOUNDARY WARMING. THINK CLOUDS WILL WIN OUT. WILL GO
NEAR TO SLIGHTLY BELOW GUIDANCE.

TUESDAY/TUESDAY NIGHT...DECENT SHORTWAVE ALONG WITH INCREASING JET
LIFT COMBINES WITH LOW LEVEL UPSLOPE FLOW. ONCE AGAIN WILL MENTION
PRECIPITATION THE WHOLE SINCE COULD HAVE LINGERING AT THE BEGINNING
OF THE DAY AND PRECIPITATION MOVING AGAIN IN THE AFTERNOON.
COMBINATION OF CLOUDS...PRECIPITATION...AND UPSLOPE WINDS WILL KEEP
TEMPERATURES COOL. STRONGEST JET AND MID LEVEL LIFT ALONG WITH
LOW LEVEL CONVERGENCE COME IN DURING THE NIGHT AND WILL RAISE POPS.

FOR WEDNESDAY...WILL HAVE LINGERING LIFT...CLOUDS AND PRECIPITATION
AROUND...ESPECIALLY IN THE MORNING. WILL KEEP SLIGHT CHANCE TO
CHANCE POPS. WILL ALSO COOL HIGH TEMPERATURES OFF AS WELL.

FOR THURSDAY THROUGH SUNDAY...CHANGES IN THE PATTERN OCCURRING
DURING THIS PERIOD. AS MENTIONED ABOVE...BLOCK IN PLACE TO CAUSE THE
PATTERN TO BECOME MORE AMPLIFIED. ECMWF HAS BEEN CONSISTENT WITH
ITS SOLUTION FROM YESTERDAY. THE GFS HAS COME INTO CLOSER AGREEMENT
WITH THE ECMWF. ALSO ENSEMBLES SAY THAT MORE TROUGHINESS WILL BE
OCCURRING IN THE EASTERN PACIFIC. SO HAVE CONFIDENCE THAT THIS
PATTERN CHANGE IS GOING TO OCCUR. HOWEVER...THERE ARE STILL SOME
MINOR DIFFERENCES. FOR THE MOST PART WILL BE BASING THE FORECAST ON
THE ECMWF. HOWEVER...WILL BE BLENDING THE GFS INTO IN PLACES.

THE GFS I BELIEVE IS STILL NOT AMPLIFIED ENOUGH AND TOO FAR EAST WITH
THE FEATURES. NORTH TO SOUTH JET BEHIND EASTERN PACIFIC TROUGH MAKE
FOR A MORE ECMWF LIKE UPPER TROUGH. SAYING ALL THIS...BELIEVE THE
MODELS MAY NOT BE FAR ENOUGH WEST AND NOT AMPLIFIED ENOUGH WITH THE
UPPER RIDGE OVER THE WESTERN PORTION OF THE COUNTRY. FOR THE DETAILS
NOW. REINSERTED PRECIPITATION INTO THURDAY NIGHT. ENSEMBLES BASICALLY
SAY THERE WILL BE SOME PRECIPITATION. ALSO SHORTWAVE AND ADEQUATE
MID LEVEL MOISTURE WILL BE IN PLACE. MID SHIFT INSERTED PRECIPITATION
INTO SATURDAY...AND THAT WAS A MOVE IN THE RIGHT DIRECTION.

AREA WILL BE IN NORTHWEST FLOW ALOFT AND VULNERABLE TO SHORTWAVES
AND JET AND SOME SURFACE BOUNDARIES THROUGH THE WEEKEND. SO
EXPANDED PRECIPITATION THREAT FROM SATURDAY INTO SUNDAY WHICH
NUMERICAL ENSEMBLE GUIDANCE ALSO SUPPORTS. ALSO WITH POSITION OF
UPPER LOW...WHICH COULD BE TOO FAR EAST...WILL HAVE A CHANCE FOR
COOLER AIR TO MOVE INTO THE AREA. BECAUSE OF THIS...INCREASED CLOUD
COVER...AND UPSLOPE FLOW...COOLED OFF MAXES THROUGH THE WHOLE
EXTENDED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, May 7, 11:45 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN MAY 7 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT SUN MAY 7 2006 /1045 AM MDT SUN MAY 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP BY 2 PM MDT THIS AFTERNOON ALONG A
SURFACE TROUGH NEAR THE COLORADO AND KANSAS STATE LINE...THEN MOVE
EAST INTO THE REMAINDER OF THE TRI STATE AREA. THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE WITH DAYTIME HEATING IN NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA...HOWEVER WIND SHEAR WILL BE RELATIVELY WEAK.
AN ISOLATED STORM OR TWO COULD BRIEFLY REACH SEVERE LIMITS AND
PRODUCE LARGE HAIL.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY THIS EVENING IN
EASTERN PORTIONS OF THE TRI STATE AREA...BUT THE THREAT FOR SEVERE
STORMS WILL GRADUALLY DIMINISH WITH THE LOSS OF DAYTIME HEATING AND
END BY MIDNIGHT AS THEY MOVE SOUTH AND EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHORT WAVE ENERGY EMBEDDED IN THE NORTHWEST FLOW ALOFT
WILL PASS OVER THE TRI-STATE REGION THROUGH THE FIRST HALF OF THE
WEEK. THESE SHORT WAVES IN ADDITION TO A FRONTAL BOUNDARY EXPECTED
TO MOVE ACROSS THE REGION WILL BRING THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT LATE MONDAY AFTERNOON AND EVENING.  THUNDERSTORMS WILL
BE POSSIBLE AGAIN TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JDK

In the hours before

Special weather statement, May 7, 1:15 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT SUN MAY 7 2006

COZ091-071900-
KIT CARSON COUNTY-
1215 PM MDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY...

AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BURLINGTON...AND MOVING
EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM IN EXTREME
SOUTHEAST KIT CARSON COUNTY EAST OF HIGHWAY 385.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Special weather statement, May 7, 2:03 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
103 PM MDT SUN MAY 7 2006

KSZ002-071945-
RAWLINS-
203 PM CDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCDONALD...OR 17 MILES WEST OF ATWOOD...AND
MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KILLINGSWORTH
Special weather statement, May 7, 2:03 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
103 PM MDT SUN MAY 7 2006

KSZ002-071945-
RAWLINS-
203 PM CDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCDONALD...OR 17 MILES WEST OF ATWOOD...AND
MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Special weather statement, May 7, 2:11 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
111 PM MDT SUN MAY 7 2006

COZ092-072000-
CHEYENNE COUNTY-
111 PM MDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY...

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF CHEYENNE WELLS...OR 24
MILES SOUTH OF BURLINGTON...AND MOVING EAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Special weather statement, May 7, 3:09 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT SUN MAY 7 2006

KSZ013-014-072045-
SHERMAN-THOMAS-
309 PM CDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN AND THOMAS COUNTIES...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BREWSTER...OR 17 MILES EAST OF GOODLAND...
AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Local storm report, May 7, 3:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             5 W MCCOOK              40.20N 100.71W
05/07/2006  M1.00 INCH       RED WILLOW         NE   PUBLIC

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:59 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace46 min
May 7, 4:08 PM CDTTornado WarningGLDWallace37 min
May 7, 4:36 PM CDTSevere Thunderstorm WarningGLDLogan54 min
May 7, 5:30 PM CDTSevere Thunderstorm WarningGLDGove, Logan45 min
May 7, 5:54 PM CDTSevere Thunderstorm WarningGLDWichita51 min
May 7, 6:16 PM CDTSevere Thunderstorm WarningGLDGove25 min
May 7, 3:15 PM CDTSevere Thunderstorm WarningGLDRed Willow30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.